HEART TRANSPLANT PATIENTS take several medications that could affect their periodontal health. Gingival overgrowth associated with cyclosporin (immunosuppressant agent) and nifedipine (calcium channel blocker) is well documented. Candidal infections often develop because of immune suppression. This report describes the clinical and histopathological changes in the gingival tissues of a heart transplant patient and their management. The gingival tissues exhibited pronounced enlargement. The gingivae were lobulated, and the surface of the lobulations was pebbly and granular. Biopsies showed lobules of fibrous connective tissue covered by stratified squamous epithelium. The outer surfaces were dotted with numerous smaller papillations. Candidal hyphae were present in the superficial layers of the epithelium. The extensive papillary lesions appear to be related to candidiasis and constitute a condition which is best designated as papillary stomatitis. Hyperplastic gingival tissues were excised, and the patient was placed on periodic maintenance. One-year postoperative follow-up showed minor gingival growth.
All Science Journal Classification (ASJC) codes
- Cyclosporin A/adverse effects
- Gingival hyperplasia/etiology
- Heart transplantation/complications
- Nifedipine/adverse effects